Endocrine Abstracts (2017) 50 EP041 | DOI: 10.1530/endoabs.50.EP041

Sertraline-induced non-hyperinsulinemic hypoglycaemia in a non-diabetic patient : A case report

Rehmat Karim, Najeeb Shah, Nauman Jadoon & Kamrudeen Mohammed


Hull Royal Infirmary, Kingston Upon Hull, UK.


Case: A 44-year-old patient presented with symptoms of sweating, shaking and hunger, which were all eased by eating. Her symptoms were suggestive of hypoglycaemia, experienced predominantly 2-3 hours after meals. Hypoglycaemia was confirmed during these episodes. She had normal liver and renal function. There was no history of Diabetes Mellitus.

Her symptoms improved slightly with measures of adjusting her diet but did not settle completely. She also complained of lethargy, weight loss, and skin changes. We arranged 72 hours supervised fast, as well as a short synacthen test to rule out both the possibility of insulinoma and adrenal insufficiency.

72-hour fasting results revealed that she had insulin independent cause for hypoglycaemia. Her venous glucose was 2 mmol/L, ketones > 5000 mcg/L, C-peptide < 94 pmol/L and serum insulin was 12 pmol/L. Sulphonylurea screen was negative. The short synacthen test showed normal cortisol response of 352 nmol/L at 0 minutes and 660 nmol/L at 30 minutes.

She was on sertraline for depression and due to its potential side effect of hypoglycaemia, we stopped the drug, after exclusion of all other causes for the hypoglycaemia. Her symptoms completely resolved when she was weaned off Sertraline.

Discussion: Although the exact mechanism of hypoglycaemia caused by Sertraline is not known but it has been shown to blunt postprandial hyperglycemia in rats and to potentiate the hypoglycemic effects of sulfonylurea agents in humans. It is not been reported to cause hypoglycemia independently but in this patient hypoglycaemic episodes were resolved after discontinuation of sertraline.

Conclusion: Prescription of SSRIs is common and due to to the potential side effect of hypoglycemia associated with these drugs, SSRI usage should be considered when assessing patients for hypoglycaemia.

Article tools

My recent searches

No recent searches.